“I forgot to take my medication for a few days and I thought I was going crazy…I thought I had the flu- given the headaches, diarrhea, nausea, vomiting, chills, dizziness and fatigue. I have had insomnia, agitation, difficulty concentrating, vivid dreams, feeling like I just not myself, irritability and even suicidal thoughts. What the heck is going on?!?”
SSRI discontinuation Syndrome (or SSRI Withdrawal syndrome) is a condition that can occur following the interruption, dose reduction, or discontinuation of Selective Serotonin Re-uptake Inhibitors (SSRIs) or Serotonin-Norepinephrine (SNRIs) antidepressant medications. The symptoms often begin between 24 hours to 10 days after reduction in dosage or complete discontinuation, depending on the elimination half-life of the drug and the patient’s metabolism. While some of the prescribing labels of some SSRIs note the possibility of “intolerable” discontinuation reactions they are not commonly discussed and are sometimes mistaken by patients and physicians as worsening of psychiatric symptoms, or worse, dismissed as being imagined. Unfortunately, some patients have extreme difficulty discontinuing use of SSRI drugs. Discontinuation Syndrome tends to occur more frequently with antidepressants having a shorter half-life (Luvox, Paxil, Effexor, Cymbalta) than with longer-acting (Prozac). The exact mechanism of SSRI Discontinuation Syndrome is unknown and is likely due to a variety of factors.
Symptoms that can occur in this discontinuation syndrome can include:
- Difficulty walking
- Shock-like sensations “Brain Zaps”
- Paraesthesia (skin crawling, burning or prickling)
- Visual disturbances
- Muscle pain
- Impaired concentration
- Vivid dreams
- Depersonalization – sense of unreality and loss of self
- Suicidal thoughts
These symptoms last anywhere from one to seven weeks and vary in intensity from mild-moderate to extremely distressing for some individuals. Studies now indicate that 35-78% of individuals who are on SSRIs or SNRIs for five weeks or longer, who then abruptly stop these medications or decrease their dose too dramatically, will develop one of more of these discontinuation symptoms.
To avoid these symptoms: Do not stop your antidepressant abruptly. Take your medication regularly: in some of the shorter half-life medications, symptoms may occur in sensitive individuals who are a few hours late in taking their medications. Talk with your provider about what to do if you miss one or more dose of your medication. If you are experiencing any of these symptoms, discuss them with your provider as soon as possible. SSRIs and SNRIs can be useful tools in the treatment of depression and anxiety; however, they must be adjusted and titrated with care and caution. These discontinuation symptoms can frequently be minimized or avoided with proper planning and judicious titration and should not be taken as an absolute reason not to try such medications if deemed appropriate.